Citalopram side effects - anyone else? - Anxiety Support

Anxiety Support

51,579 members48,754 posts

Citalopram side effects - anyone else?

Rororo9 profile image
4 Replies

I've been on 10mg citalopram for almost a month now and I had nausea/fatigue for the first week and then was largely fine for 10 days or so, but the past week I've had absolutely no appetite and some stomach issues. Has anyone else experienced this pattern of side effects seemingly returning as long as a month into treatment? Thanks.

4 Replies
Skyp profile image
Skyp

Hi rororo9I have been on 40mg citalopram for a good few years. I take them on the morning and not had any side effects. Maybe you should mention this to your doctor if you don't improve

RickBoote profile image
RickBoote

I took Citalopram for 12 months until I felt better (yes; they do work). I had what I assumed were side effects on and off for the whole period, but all minor compared to depression and therefore worth enduring. I say 'assumed' because what you really don't know is whether how you feel on any particular day is a product of an invasive medication, or how you might have felt anyway.

Taking medication can create a precious approach to life where there's a temptation to report everything 'odd/different' as a side effect of drugs without knowing whether or not it is genuinely attributable to the drug, e.g. is the simple act of taking an unknown medication causing my sickly stomach through anxiety? This, combined with the understandable frailty and symptoms from depression and anxiety can serve to worsen symptoms and send people scrambling for Dr Google to see if their feelings are 'normal'. Don't do that to yourself because it's a folly to compare your insides with other people's outsides.

So, I would say that as long as perceived side effects aren't severely hampering your life, just get on with the course of medication with the outlook of feeling much better soon and in the knowledge that you will definitely feel different. Your body will adjust eventually, or if not, your GP will prescribe something else. I once asked my GP if a specific medication had any side effects and he replied that all drugs do, because they are chemicals that are not routinely meant to be in our bodies, full stop. On the whole though, our bodies do get to tolerate them at least until the course is complete.

Just as an aside, I'd thought that a 10mg dose was normally only for a week or two as it has little to no therapeutic effect (my GP's comments) and is just to get your body prepared for at least 20mg as the minimum therapeutic dose.

Natsteveo profile image
Natsteveo

hi there I’ve just come off venlafaxine after 22 years and put on citalopram 10mg I’ve noticed I’ve had belly issues but my gp put it down to a side effect other than that I’ve been ok with them

Rororo9 profile image
Rororo9

Thanks for the comments guys, really appreciate it. Appetite seems to have returned this weekend a bit more - very up and down generally it seems. Will start titrating up to 20mg next week, I only hadn't until now due to mix up with GP and that I had started to feel pretty good (likely placebo) but agree need to be at therapeutic dose and side effects generally v managable otherwise. All the best.

You may also like...